This is poisoning from overdose of antidiarrheal agents containing diphenoxylate or atropine.
Note: This list may not be all inclusive.
- respiratory o slow breathing
- eyes, ears, nose, and throat o pinpoint pupils o rapid side to side eye movement
- gastrointestinal o Constipation
- heart and blood vessels o rapid heartbeat
- nervous system o drowsiness o loss of desire to do anything o coma
Note: Symptoms of toxicity may take up to 12 hours to appear
The normal treatment is to induce Vomiting unless the patient is unconscious or experiencing Convulsions; however, before inducing Vomiting, contact Poison Control to verify that is the correct treatment.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
- if the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Use gastric lavage.
- Administer activated charcoal.
- Administer a laxative.
- Administer a narcotic counteracting drug (antagonist) on a regular basis, approximately every 30 minutes.
Fatalities can occur in children despite ipecac and charcoal therapy. Patients will normally recover with treatment and 24 hours of monitoring.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.